Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Missing period. Feeling nausea, lethargic and having burning sensation. Should I visit ER?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
My period is now 2 months late. I've had over 5 negative HPC and one negative BHPC. I've had no symptoms until a few days ago, I started having cramps and today it feels like there is something a little too warm on my lower abdomen. A dull burning sensation. I also have some nausea and feel lethargic. I have an appointment in 5 days to see a doctor. Should I stick to the schedule or should I go to an emergency room?
Posted Sat, 4 May 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 31 minutes later

Thanks for your query.

If you have had regular 28-30 day cycles prior to this situation, if you are sexually active without any contraception, pregnancy is the first thing to be excluded. And you have already done that as so many negative tests rule out the possibility of pregnancy. Other causes for the delayed cycle could be a disturbed hormonal balance due to hormonal disorders, thyroid disease, polycystic ovaries, increased prolactin states, stress of any kind, sudden weight disturbances, infections and certain medications.

A complete exam and a hormonal profile may be needed. A trans-vaginal sonogram would be necessary to clear the issue. Not only is a pregnancy excluded, other causes like any ovarian pathology may also be excluded.

With your symptoms at present, it looks like you may have your period soon. Please get a sonogram as soon as you can and contact your consultant immediately if you find a pregnancy. Otherwise, you may take some anti-spasmodic medication and see your doctor as scheduled.

Hope I have answered your query. Please feel free to contact if you need further clarifications. I will be happy to help you.

Above answer was peer-reviewed by
Follow-up: Missing period. Feeling nausea, lethargic and having burning sensation. Should I visit ER? 47 minutes later
Thank you. I would also let you know I'm not on any BC. My husband and I have been TTC for about a year and a half. I'm usually on a 28 day cycle with perhaps a day of variation. I've never been late like this. I though that maybe my period was coming when these abdominal pains started a few days ago, but still nothing. Now the pain has evolved into the burning. There is no vaginal discharge of any kind. I'm also very constipated. All the pregnancy test happened around the first week of my missed period.
What are anti-spasmodic medication? Can I get them at the pharmacy?

Answered by Dr. Shanti Vennam 16 minutes later

Thanks for writing back.

Anti-spasmodic medication helps to relieve the cramping pain you are experiencing. You can get them in the pharmacy, dicyclomine or buscopan (butylscopolamine) are the two most frequently used drugs. You may take as many as 3-4 tablets per day at intervals of 6-8 hours.

A pregnancy test is best taken 3-7 days after a missed period with a fresh early morning sample of urine. If you did that, your chances of missing a positive test are very little.

Since you have been trying to conceive for more than a year now without any result, it is time to get investigated. I presume your attending doctor would suggest that once the cause of this amenorrhoea is excluded.

Constipation may be relieved by taking lactulose solution at bed time; you should also include more liquids and fiber in your diet. You may also get a urinalysis to exclude any urinary infection as the cause of the delayed period as well as the abdominal discomfort.

Hope I have answered your queries. Please get back if you need any more clarifications. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor